Anaphylaxis Differential Diagnosis

Anaphylaxis

The diagnosis of systemic anaphylaxis may be obvious when a typical history of antecedent exposure to foreign antigenic material and a sequence of events consistent with the syndrome are present. Confirmation usually requires demonstration of IgE antibody to the substance by skin or radioallergosorbent testing. When a history of exposure is absent or when only a portion of the full syndrome is present, it may be difficult to exclude a vascular, cardiac, or neurologic disorder.

Possibilities to be considered include acute myocardial infarction, pulmonary embolism, acute asthma, hereditary angioedema, the exercise-induced anaphylactic syndrome, cold urticaria, seizure disorder, anaphylactoid or idiosyncratic reaction, transfusion reaction, or vasovagal reaction. Vasovagal reactions may occur after an injection (e.g., penicillin, lidocaine [Xylocaine]) and include symptoms such as pallor, sweating, bradycardia, nausea, and hypotension, which can be confused with anaphylaxis. No cutaneous manifestations or evidence of respiratory difficulty is present, and the diagnosis hinges on the cause of the hypotension.

In such instances, skin testing is negative. Hereditary angioedema is due to the absence or dysfunction of C1 inhibitor and is associated with laryngeal edema, peripheral angioedema, and acute abdominal pain. It is typically an autosomal dominant disorder with a family or prior history of typical episodes

Trauma and infections may precipitate attacks of swelling. Patients with cold urticaria may have systemic symptoms caused by water immersion, such as while swimming; diffuse urticaria, angioedema, and hypotension may ensue. Anaphylactoid reactions can occur to substances causing direct non-immune release of mast cell products (opiates, tubocurare, dextrans, sulfobromophthalein), which can induce urticaria, angioedema, chest tightness, wheezing, and hypotension.

Aspirin and other non-steroidal agents can cause upper and lower airway obstruction, urticaria, and/or angioedema with no IgE involvement. These agents all inhibit prostaglandin synthetase (cyclooxygenase) and shunt arachidonate toward leukotriene synthesis. IgG-anti-IgA immune complexes may cause anaphylaxis-like symptoms when IgA-deficient patients receive blood. Complement activation appears to have a major role in such instances.

Finally, radiocontrast media reactions occur in about 1% of patients when such agents are used. The mechanism is unknown but may relate to their osmolarity. Newer agents seem to markedly diminish the incidence. A syndrome of recurrent, apparently spontaneous episodes of anaphylaxis without an identifiable exogenous agent is known as “idiopathic anaphylaxis.”